Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS Louisville, KY

October 23, 2001Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Oct 23, 2001, 3:50 PM EST for Perry County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 3:50 PM EST (20:50 UTC)
Expired
Oct 23, 2001, 4:15 PM EST
In force
25 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perry County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:45 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS53 KLMK 232051
SVRSDF
INC123-232115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
350 PM EST TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 415 PM EST

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ADYEVILLE...OR ABOUT 55
  MILES EAST OF MOUNT CARMEL...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOW...ADYEVILLE AROUND 355 PM EST
  SASSAFRAS AROUND 400 PM EST
  APALONA...BANDON...TERRY AROUND 405 PM EST
  BRANCHVILLE...LEOPOLD AROUND 410 PM EST
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3820 8691 3804 8694 3804 8653 3820 8648

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE OCT 23 2001

FORECAST CONCERN WILL REVOLVER AROUND POTENTIAL FOR SEVERE WEATHER
WEDNESDAY AFTERNOON AND EVENING.

BEFORE WE GET TO WEDNESDAY WILL WILL NEED TO BE CONCERNED WITH LATE
AFTERNOON AND EVENING THUNDERSTORMS TODAY. S/W ENERGY MOVING THROUGH
THE SOUTHWEST FLOW ACROSS SOUTHEAST MISSOURI IS RESPONSIBLE FOR
THUNDERSTORMS DEVELOPING ACROSS WESTERN KENTUCKY AND TRACKING
NORTHEAST. THE STORMS ARE NOT REAL IMPRESSIVE BUT LOW LEVEL WIND
FIELDS OF 40 KTS MAY HELP PRODUCE ISOLATED WIND DAMAGE WITH SOME OF
THE STRONGER STORMS.

A VERY IMPRESSIVE SYSTEM WILL DEVELOP OVER THE LOWER GREAT LAKES AND
OHIO VALLEY WEDNESDAY AFTERNOON.  A DIGGING TROF WILL BECOME
NEGATIVELY TILTED AS A 140KT UPPER LEVEL JET ENTERS THE BASE OF THE
TROF. LOW LEVEL WINDS IN EXCESS OF 50KTS WILL DEVELOP OVER KENTUCKY
WEDNESDAY AFTERNOON AS WELL. SPEED AND DIRECTIONAL SHEAR WILL BE
FAVORABLE FOR STRONG THUNDERSTORM DEVELOPMENT WITH THE POTENTIAL FOR
BOW ECHOS ALONG THE FRONT AND TORNADO DEVELOPMENT. CURRENTLY THE CFA
IS IN A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY.

THE PRECIPITATION SCENARIO FOR THE NEXT 36 HOURS SHOULD BE A PERIOD
OF SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT... GRADUALLY
ENDING FROM WEST TO EAST WEDNESDAY MORNING. THUNDERSTORMS WILL AGAIN
FORM BASICALLY ALONG THE FRONT LATE WEDNESDAY AFTERNOON AND CONTINUE
UNTIL MIDNIGHT ACROSS THE CFA.

MUCH COOLER AIR WILL FILTER INTO THE REGION THURSDAY WITH THE
COLDEST TEMPERATURES OF THE SEASON EXPECTED OVER THE WEEKEND.

.SDF...NONE
JA

In the hours before

Special weather statement, Oct 23, 10:29 AM EST, 5 hours 21 minutes before
INZ076>079-083-084-089>092-240000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1129 AM EDT TUE OCT 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL
INDIANA LATE THIS AFTERNOON AND EVENING.

ABUNDANT MOISTURE AND STRONG WIND FIELDS ARE ALREADY IN PLACE ACROSS
THE REGION. THUNDERSTORMS OVER SOUTHERN MISSOURI WILL MOVE INTO THE
REGION LATE THIS AFTERNOON. THESE STORMS MAY PRODUCE DAMAGING
WINDS AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR THE INTERNET FOR FURTHER SEVERE WEATHER UPDATES.

JA
Special weather statement, Oct 23, 2:06 PM EST, 1 hour 44 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-061-062-070-071-240200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT TUE OCT 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL
INDIANA AND WEST CENTRAL KENTUCKY LATE THIS AFTERNOON AND EVENING.

THE AREA OF CONCERN RUNS ROUGHLY ALONG AND WEST OF A LINE FROM
NEAR MADISON INDIANA...SOUTH THROUGH SHELBYVILLE AND BARDSTOWN...TO
NEAR SCOTTSVILLE IN KENTUCKY.

ABUNDANT MOISTURE AND STRONG WIND FIELDS ARE ALREADY IN PLACE ACROSS
THE REGION. THUNDERSTORMS OVER SOUTHERN MISSOURI, WESTERN KENTUCKY
AND SOUTHERN ILLINOIS WILL MOVE INTO THE REGION THROUGH MIDNIGHT.
SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR THE INTERNET FOR FURTHER SEVERE WEATHER UPDATES.

JA
Special weather statement, Oct 23, 2:30 PM EST, 1 hour 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240301-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT TUE OCT 23 2001

...MAJOR SEVERE WEATHER EPISODE EXPECTED WEDNESDAY AFTERNOON AND
EVENING...

MOIST...UNSTABLE AIR RIDING NORTHWARD AHEAD OF A STRONG COLD FRONT
COMBINED WITH STRONG WINDS IN THE LOWER ATMOSPHERE WILL LIKELY
TRIGGER POWERFUL THUNDERSTORMS WEDNESDAY. STORMS WITH DAMAGING
WINDS AND POSSIBLE TORNADOS WILL REACH SOUTH CENTRAL INDIANA AND
NORTH CENTRAL KENTUCKY WEDNESDAY AFTERNOON AND EXTEND INTO THE
BLUEGRASS REGION AND SOUTH CENTRAL KENTUCKY BY EARLY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION...RADIO
STATIONS...OR THE INTERNET FOR FURTHER UPDATES ON THIS POTENTIALLY
DANGEROUS WEATHER SITUATION.

JA
Local storm report, Oct 23, 3:16 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT TUE OCT 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    ENGLISH                   IN   .88 INCH HAIL
10/23/01   CRAWFORD                       E CNTRL. REPORTED BY
                                          STORM SPOTTER.

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.